Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Omaha, NE

June 19, 2020Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 19, 2020, 1:21 AM CDT for Gage County, Jefferson County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 1:21 AM CDT (06:21 UTC)
Expired
Jun 19, 2020, 5:15 AM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Gage County, NE, Jefferson County, NE

The radar

The Grand Island radar (KUEX), 128 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

315 
WGUS53 KOAX 190621
FFWOAX
NEC067-095-191015-
/O.NEW.KOAX.FF.W.0006.200619T0621Z-200619T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
121 AM CDT Fri Jun 19 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Jefferson County in southeastern Nebraska...
  Central Gage County in southeastern Nebraska...

* Until 515 AM CDT.

* At 120 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Diller, Daykin,
  Endicott, Filley, Jansen, Virginia, Harbine, Alexandria State
  Recreation Area, Rock Creek Station State Historical Park, Cub
  Creek Recreational Area, Crystal Springs Campground, Camp Jefferson
  and Rockford State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4012 9737 4035 9737 4035 9692 4036 9691
      4035 9646 4013 9646 4007 9650 4006 9714

FLASH FLOOD...RADAR INDICATED

$$

Albright
1 follow-up statement
839 
WGUS73 KOAX 190723
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
223 AM CDT Fri Jun 19 2020

NEC067-095-191015-
/O.CON.KOAX.FF.W.0006.000000T0000Z-200619T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson NE-Gage NE-
223 AM CDT Fri Jun 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
JEFFERSON AND CENTRAL GAGE COUNTIES...

At 221 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is ongoing or expected
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar estimates 2 to 7 inches of rain over the warned area 
         in the last 6 hours, with an additional 1 to 3 inches 
         possible in the next 2 hours

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Beatrice, Fairbury, Wymore, Plymouth, Blue Springs, Diller, Daykin,
Endicott, Filley, Jansen, Virginia, Harbine, Alexandria State
Recreation Area, Rock Creek Station State Historical Park, Cub Creek
Recreational Area, Crystal Springs Campground, Camp Jefferson and
Rockford State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4012 9737 4035 9737 4035 9692 4036 9691
      4035 9646 4013 9646 4007 9650 4006 9714

FLASH FLOOD...RADAR INDICATED

$$

Albright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 11:48 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 18, 11:48 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1148 PM CDT Thu Jun 18 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 209 PM CDT Thu Jun 18 2020

Thursday - Thursday night:

Surface observations currently show an approaching cold front
draped from northeast Nebraska to the southwest through Columbus
Nebraska. This front will be the focus of developing thunderstorms
this afternoon. A few of these storms could be strong to severe.
Ample CAPE values of 2000+ j/Kg is currently situated across
eastern Nebraska and western Iowa. Shear, however will be a
limiting factor this afternoon. 0-6 km bulk shear values will only
be around 20 knots ahead of this front. This should limit much
potential of any longer duration sustainable storm. Expect storms
this afternoon to pulse up quickly, then quickly pulse down
leading to a brief damaging wind threat. Hail potential will be
quite limited today with very high freezing levels ~14,000 AGL.
Heavy rain will be another hazard with storms this afternoon. This
mornings sounding showed precipitable water values of 1.30".
Model soundings show this increasing through the afternoon as
moistures advects into the advects into the area. 1-2" will be
possible by the time storms come to an end Thursday night.

Friday - Friday night:

Most storms are expected to come to an end
by Friday morning, however, showers and thunderstorms may linger
near the Kansas and Missouri borders. This will be enhanced by an
approaching shortwave moving through Friday evening. Severe
weather is not expected, however, heavy rain may be possible again
across southeast Nebraska with 0.5-1.00" possible. As far as
temperatures go, expect much cooler conditions with most places
remaining around 80 or below.

Saturday and beyond:

The pattern will remain wet through Monday with
on and off chances of showers and thunderstorms as a series of
waves slide through the area. By the end of the weekend, some
locations could see up to 4" of rain including any rain that falls
tonight. For now, any flooding looks minimal as rain will fall
over a longer period, but we will keep an eye on this in the
coming days. Temperatures will remain at to below normal for the
next few days, topping out in the mid to lower 80s. Dryer
conditions should return by Tuesday, however long range models
continue to indicate some additional chances into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1150 PM CDT Thu Jun 18 2020

Thunderstorm activity continues to diminish across the area
tonight. Will keep mention through 8Z Friday in Lincoln... 10Z
Friday in Omaha. KOFK will remain dry.

KOFK will continue with VFR conditions through the TAF period.
MVFR conditions hold through the TAF period for KLNK and KOMA as
another round of thunderstorms is possible on Friday afternoon and
evening. The threat isn't great, so went with PROB30 at both
locations for situational awareness.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...HB
AVIATION...Nicolaisen
Hazardous weather outlook, Jun 18, 8:48 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
848 PM CDT Thu Jun 18 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
848 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

The severe threat has diminished across the area this evening.
Scattered rain and thunderstorms will continue overnight. Some
heavy rain is expected in parts of extreme southeastern Nebraska
and southwestern Iowa. Up to 4" is possible and could produce
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

There are several chances for rain through the weekend which
could lead to elevated stream levels and a risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

tsn

In the hours before

Local storm report, Jun 18, 9:29 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
929 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 W CLATONIA            40.47N 96.89W
06/18/2020                   GAGE               NE   EMERGENCY MNGR

            CENTER PIVOT OVERTURNED.

0725 PM     TSTM WND DMG     WYMORE                  40.12N 96.67W
06/18/2020                   GAGE               NE   EMERGENCY MNGR

            POWER LINES BLOWN DOWN. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jun 18, 9:36 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
936 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     HICKMAN                 40.62N 96.63W
06/18/2020                   LANCASTER          NE   PUBLIC

            1 FOOT DIAMETER TREE LIMBS BLOWN DOWN.

0630 PM     FLASH FLOOD      HICKMAN                 40.62N 96.63W
06/18/2020                   LANCASTER          NE   PUBLIC

            MINOR STREET FLOODING IN TOWN. 4.5 INCHES OF
            RAIN.

&&
Local storm report, Jun 18, 9:51 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
951 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       3 E HICKMAN             40.62N 96.57W
06/18/2020  M6.15 INCH       LANCASTER          NE   PUBLIC

&&

TSN
Local storm report, Jun 18, 9:56 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
956 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     2 NW VIRGINIA           40.26N 96.52W
06/18/2020                   GAGE               NE   EMERGENCY MNGR

            CENTER PIVOT FLIPPED.

&&
Special weather statement, Jun 18, 10:06 PM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1006 PM CDT Thu Jun 18 2020

NEZ088-190330-
Jefferson NE-
1006 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 1030 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Fairbury, or 22 miles west of Beatrice, moving east at
15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Plymouth, Jansen and Cub Creek Recreational Area.

LAT...LON 4016 9720 4027 9727 4035 9701 4020 9694
TIME...MOT...LOC 0306Z 247DEG 14KT 4023 9717

DEWALD
Special weather statement, Jun 18, 10:35 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
1035 PM CDT Thu Jun 18 2020

NEZ066-068-078-088>093-190545-
Lancaster-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-
Richardson-
Including the cities of Lincoln, Nebraska City, Crete, Wilber,
Fairbury, Beatrice, Tecumseh, Sterling, Auburn, Pawnee City,
Table Rock, and Falls City
1035 PM CDT Thu Jun 18 2020

...LOCALLY HEAVY RAINS TONIGHT...

Numerous thunderstorms continue to move through southeast Nebraska
late this evening. The storms will primarily contain locally heavy
rainfall, but a few storms could also contain small hail. Some
areas have received 3 to 7 inches of rain over the previous
several hours. Some minor lowland flooding could redevelop in
those areas that have received the heaviest rainfall.

People should be aware and be ready to take appropriate action
should additional flash flood warnings be issued.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:13 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee47 min
Jun 18, 7:19 PM CDTFlash Flood WarningOAXGage, Johnson, Lancaster, Otoe116 min
Jun 18, 8:05 PM CDTRiver Flood WarningOAXLancaster15 hr
Jun 18, 10:06 PM CDTSpecial Weather StatementOAXJefferson24 min
Jun 18, 11:00 PM CDTAreal Flood AdvisoryOAXGage, Jefferson, Johnson, Lancaster, Otoe, Pawnee and 1 more6 hr
Jun 19, 4:47 AM CDTRiver Flood WarningOAXGage39 hr
Jun 19, 5:09 AM CDTAreal Flood WarningOAXGage, Jefferson, Johnson, Pawnee, Saline4 hr
Jun 19, 8:30 AM CDTRiver Flood WarningOAXGage45 hr
Jun 19, 8:58 AM CDTAreal Flood WarningOAXGage, Jefferson, Saline9 hr
Jun 19, 5:52 PM CDTSpecial Weather StatementOAXGage, Jefferson53 min
Jun 19, 6:41 PM CDTSpecial Weather StatementOAXGage, Jefferson, Johnson, Pawnee64 min

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.